Discussions that mention norvasc

High & Low Blood Pressure board


I finally after 5 years found a new doctor and he was also very surprised why my doc had put me on Norvasc---a calcium channel blocker---in the first place--my daughter who is a pharmacist was stunned----I was diagnosed for the first time with high bp 5 years ago and my daughter said a ccb is NOT the first line of defense----BUT my doctor happened to have samples in my office, so guess what-----that is what I took.

I also an on atenolol which I totally understand-----when first diagnosed I was having trouble with rapid heartbeat and he prescribed atenolol and also sent me to a cardiologist-----checked my heart, did ekg, etc etc etc and said I can have tachycardia, so atenolol is a drug of choice for me-------
and it is okay with me.

BUT, and I wish I had done this years ago----the Norvasc----or generic amlodipine---a ccb---has the tendency to cause really bad heartburn----
so I will always be on Prilosec now.

Also, it causes swelling in the feet and a more rare side effect is neuropathy
in the feet---I have read about that in a few places---
anyway, I stopped the ccb several weeks ago and am changing over to Lisinopril which I have written about in another post.

I was sick of the bottom of my feet being numb----my new doc even did a B12 test and my B12 is way high---not surprising to me since I have taken all sorts of B12 and other B vitamins for 15 years.

I am wondering if anyone else has knowledge or opinions about the neuropathy in the feet caused by ccb's-----because once again, the process started the longer I was on the amlodipine-----

Thank God my new doc said I don't think that is the right drug at all-----
and also my pharmacist daughter and my other great pharmacist down at my drugstore agreed-----

but am curious about other reponses to Norvasc/amlodipine and the ccb's---
thanks
I had never had high bp---about Jan of 2003 I went to my ob/gyn and my bp was 150/110 or something like that---several readings in his office----we were stunned---I was 54 yrs at the time. My ob/gyn and I didn't do anything about it.

In Feb I decided I really needed an internist/fam practice----never really had one because I was never really sick---oh I had been assigned docs through my insurance but would end up seeing a nurse practicioner--

So I chose I doctor I had known about (long story) who had his own practice, was easy to get into see---and made an appt. to get established with him and get him as my main doctor. I went to see him in Feb or March of 2003 and again, in his office, my bp was 150/105 or something like that. Freaked me out and I do tend to over-react to things---he said well check your bp at home for a few days-----and then we will talk more--
So I went to the drugstore and got a good monitor and of course being scared to death was taking my bp several times a day----- and my bp and my pulse soared to like 180/120 but of course I imagine part of it was stress----and my pulse would race, over 100.

So back to the doctor scared out of my wits because I am otherwise so healthy, so he gave me samples of Norvasc to take. And I don't remember at what point I first got atenolol.

He did a bunch of blood work and said my kidney and liver function were great----my glucose as it always has been was about 95---he said all other functions looked good---
my total cholesterol was a tad high but my HDL was like 79-----so that was good.

The Norvasc immediately gave me side effects like flushing and palpitations-----eventually a few months later he sent me to a cardiologist because I would have palpitations and he said you may have some sort of dangerous rhythm problem

Cardiologist did some tests, listened to my heart, talked to me---said you have a benign tachycardia which is not dangerous---atenolol is perfect for that, keep up with the
atenolol---and since the other doc had given me norvasc they said keep up with that.

I understand now that the first line of defense for a healthy person who has never had high bp before is something like an ace inhibitor or a beta blocker and a diuretic----but
that is not what happened.

The thing is, I NEVER had had heartburn, EVER. But a few months into taking Norvasc---and when you read about it, it does the same thing to your esophagus or whatever that it does to the inside of your veins/arteries---loosen things up---and all the literature says heartburn is a huge side effect of calcium channel blockers----same reason there is swelling of the feet and ankles---same theory----

My glucose is now down to 92, I eat a very low glycemic diet because that is what appeals to me, have never had any symptoms of insulin resistance, I get lots of exercise.

I just seem to have a problem with side effects from meds.

My blood pressure was always very well controlled with the Norvasc and atenolol------
118/76 things like that.
But I finally got tired of the numbness in my feet which coincided and got worse the longer I was on the norvasc---if I can find the link I will send it to you.

And my new doctor said he much preferred ace inhibitors to calcium channel blockers---they have a protective effect on the kidneys, a slight diuretic effect, he likes them very much------

But to answer your question, my doctor diagnosed my hypertension over a few weeks--and also decided I was nuts because indeed I was scared to death---I do tend to have a type A and anxious personality----
I did have pre-eclampsia in my first pregnancy years ago, which he says is a sign of future hypertension------
my father had high bp and heart disease although he lived to be 89 years old after having a heart bypass 23 years before that-----
his mother, my grandmother, was a Christian Scientist and no doubt had heart disease etc for a long time but didn't treat it until it was way too late and she died at age 67----I really never knew her.
And it seems to be very common for women in their 50's to develop hypertension.
I believe mine is partly genetic. My mother died of enphysema because she smoked---at age 70---her mother lived to be 89.

Anyway, way more information than you needed
Leeann,

I was on atenolol for about 4 weeks , and abruptly stopped taking it due to life threatening side effects. Four weeks later, I was prescribed norvasc which I took for about 4-5 months and over this period of time I experienced flushing, heartburn, and sleep disturbances which disappeared from 24 hours-6 weeks after discoing norvasc. I have reason to believe that both meds elevated my pressures instead of reducing them, but other than knowing that this is a possibility, I have no proof as I did not monitor when I was taking the atenolol.

There is no proof that primary hypertension is genetic! Doctors tell patients this when they should be telling them that lifestyle changes for 1/3 of the people with hypertension, can bring their numbers into the normal/below normal range.

Some thoughts:

IF your numbers were high, bp should have been regularly monitored and lifestyle changes put into place.

IF medication, was warranted, given your health history, a diuretic should have been prescribed...NOT a ccb.

I would seriously question whether medication was necessary.

Bethsheba
Hi, :)

I tried to stop my CCB - Felodipine- last year. I got very ill and was ordered to restart the drug after a week. My main reason for wanting to discontinue this drug was the terrible swelling of my feet, legs, and, more often than not, the abdomen as well. I feared that someday the swelling would also affect my lungs. I have a shortness of breath and could not bear the thought of edema spreading into my lungs. My doctor had warned me that it could happen.
Earlier this year I was switched to Norvasc. Nothing's changed. I still get the edema. It's sort of permanent now. I believe the CCB has caused my GERD as well. I read someone else's comments regarding this serious side effect of CCBs. This type of damage is permanent and irreversable, even if the medication is stopped. :(

flowergirl
I totally agree that there is a reason hypertension is called the silent killer--and I have always been religious about taking my meds. And my bp has been well-controlled---and according to blood work, etc, I have not suffered organ damage or other problems.

And it is possible by working with the doctor to find alternatives-----I have switched now from Norvasc to lisinopril---and my bp is doing fine. And I hope over time that the results of the side effects will lessen--in particular the numbness in my feet caused by the Norvasc. And other swelling as well.

I was lucky to be diagnosed 5 years ago before any damage was done, thank goodness.

And in may ways it is such an experiment to find what treatment works best for a particular person. Because there are so many choices, it seems to me it should be possible to find a combination with the least side effects---and I do understand that many of them lessen as the body adjusts.

Still, my original question remains to discover people who have discontinued a calcium channel blocker and have had relief from things like swelling and neuropathy---and in what time period.